Missouri, 2001

Hail and Damaging Wind in Missouri, May 3, 2001

May 3, 2001 · NWS EAX · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 3, 1:45 PM CST, 39 minutes earlier.

Area forecast discussion, May 3, 1:45 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT THU MAY 03 2001

STNRY FNT AT 1900 UTC RMNS TO S OF GAG CNK DSM LN. COOLER SOUNDINGS
IN MID LVLS HAVE REDUCED CAP STRENGTH AND STEEPENED MID LVL LAPSE
RATES SETTING STAGE FOR MORE WIDESPREAD CNVTN THIS PM. SVRL LARGE
CLUSTERS OF TSTMS CONTINUE OVR ERN KS AND NRN THIRD OF MO ALG
PERIPHERY OF THETA-E RDG. ON SYNOPTIC SCALE LVL 100 KT 300 HPA JET
ROUNDING WRN U.S. TROF WITH SVRL POCKETS OF UPR TROPOSPHERIC DVRGNC
ARE AIMED INTO STNRY BNDRY. WITH PRECIPITAL WATER LVS AT 150-190
PERCENT ABV NRML THINK THAT FLASH FLOOD GUIDACE WILL BE REACHED OR
EXCEEDED IN SOME LOCATIONS TNGT. HOWEVER GIVEN RECENT DRY PRD AND
XPTD QUICK MVMNT OF CELLS TNGT WITH STG SYNOPTIC SUPPORT WILL NOT
ISSUE ANY HEADLINES. TNGTS ANTICIPATED RAINFALL SHOULD HOWEVER PRIME
THE PUMP FOR FLOODING POTENTIAL OVR THE WKEND WITH MORE HVY RAIN
FCST. CRNT HAZ WX OUTLK CVRS THINKING AT THIS TIME.

MODELS CONT TO PUSH FNT SWRD ON FRI AND NXT ROUND OF HVY RAIN LIKLEY
TO DVLP IN STG ISENTROPIC LIFT OVER BNDRY SAT PM OR NITE. THIS
EPSIODE HAS POTENTIAL TO PERSIST INTO SUN. MED RANGE MODELS OFF
VARYING SOLUTIONS FOR EXITING WRN TROF ON SUN. CANADIAN SHWS MORE
PROGRESSIVE REGIME MVG LOW OFF EAST COAST FTHR OFF SHORE WHILE
MRF/AVN SUGGEST TROF AXIS CLOSER TO COAST THEREBY MAINTAINING STGR
RDG THUS FORCING WRN SHRT WV FTHR TO NW. REGARDLESS OF SCENARIO
LAPSE RATE APPR TO STEEPEN ENOUGH AND SHEAR STG ENOUGH FOR SVR WX
POTENTIAL ON SUN.

WILL NOT MAKE ANY SGFNT TEMP SHGS AT THIS TIME AND WILL MAKE MINOR
POP ADJUSTMENTS.

.EAX...
KS...NONE.
MO...NONE.

BODNER

In the hours before

Special weather statement, May 3, 12:00 PM CST, 2 hours 24 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU MAY 3 2001

FORECAST: SCATTERED THUNDERSTORM ACTIVITY CAN BE EXPECTED ACROSS THE
OUTLOOK AREA THIS AFTERNOON AND TONIGHT.  DUE TO LIMITED INSTABILITY
AND A RELATIVELY WEAK ATMOSPHERIC WIND PROFILE...NO SEVERE
THUNDERSTORMS ARE EXPECTED. HOWEVER...A FEW STORMS MAY PRODUCE SMALL
HAIL...GUSTY WINDS...AND TORRENTIAL RAINFALL.

DISCUSSION: A STATIONARY FRONT WILL REMAINED DRAPED ACROSS FAR
NORTHWEST MISSOURI AND NORTHEAST KANSAS INTO FRIDAY. SCATTERED
THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF THE FRONT THROUGH THE
REMAINDER OF THE WEEK.

OUTLOOK:  THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO THE
WEEKEND. ALTHOUGH NO SEVERE WEATHER IS EXPECTED ON FRIDAY...THE
THREAT OF SEVERE WEATHER...ALONG WITH THE POTENTIAL FOR HEAVY
RAINFALL...WILL INCREASE OVER THE WEEKEND.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

MJM

The radar

The Pleasant Hill radar (KEAX), 33 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lafayette

When
May 3, 2:24 PM CST
Where
Lafayette County, Odessa
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -93.967

Hail, Ray

When
May 3, 3:18 PM CST
Where
Ray County, 5 mi SE of Lawson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.383, -94.133

Thunderstorm Wind, Buchanan

When
May 3, 3:32 PM CST
Where
Buchanan County, St Joseph Arpt
Measured
55 kt (63 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.767, -94.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244790, 5244791, 5244789.